ADVERTISEMENT

Q. Why do I get intestinal blockage while on suppositories?

Answered by
Dr. Zubin Dev Sharma
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on Jan 12, 2020

Hello doctor.

I did a herbal cleanse which seemed to cause a blockage. I worked with suppositories, fleet, laxative, magnesium supplements, senna docusate for temporary results.

My symptoms are straining excessively, feeling of rectal blockage, digital retrieval to relieve pressure, feeling of incomplete evacuation, intermittent pressure rectal area and dyschezia feel. This can be the case even with soft stool. I used Miralax for eight days. Shortly thereafter, I took 500 mg Magnesium capsules and Benefiber. The next day the stool was bulky, good diameter and easy to pass. I took the same supplements but for the next day, the stool is fairly bulky with some strain. I used the restroom four times to empty the rectum with straining. Later pressure cannot be moved, so used suppository. I am concerned about impaction but no blood or leakage. I had a history of constipation but never like this before.

I am taking Dilantin and Levothyroxine for several years.

ADVERTISEMENT
#

Hello,

Welcome to icliniq.com.

From what I could make out from your description is that you have history of constipation but have a recent worsening possibly due to the 'cleanse'. You have a background of hypothyroidism. You have used a plethora of laxatives with some partial relief.

For your immediate relief, I would recommend using safer laxatives like PEG (Polyethylene glycol) and Stool Softener under the guidance of a physician or a gastroenterologist. You should also get your thyroid profile checked as uncontrolled hypothyroidism is a known cause of constipation. Do not strain excessively and use enema or suppositories if you feel impaction. You may require a colonoscopy in case you have not had one recently.

I hope this helps.

Thank you doctor,

My recent yearly thyroid test showed normal thyroid results. I was prescribed the lowest dosage. That is not a viable answer. I have used OTC stool softener plus Senna docusate combo and suppositories.

As stated symptoms of straining excessively, feeling of rectal blockage, feeling of incomplete evacuation, intermittent pressure rectal area, dyschezia sense remain active even with soft stool. I visited the primary center, my blockage pressure was so bad. She gave me Miralax for relief and suggested colonoscopy when I feel better. This is above and beyond any constipation I have ever had. It is really very frightening. Laxatives, stool softener regardless of guidance is a band-aid.

#

Hi,

Welcome back to icliniq.com.

As I said the above medication is for temporary relief. I would also recommend colonoscopy as there is a recent worsening of the symptoms. If colonoscopy is absolutely normal, then you can discuss Prucalopride (which is a prescription drug) and biofeedback therapy with your treating physician. This along with your current drugs will help a lot.

Thank you doctor,

Actually you recommended using safer laxatives for immediate relief, not temporary. I tend to avoid prescription drugs but I will do what is necessary.

#

Hi,

Welcome back to icliniq.com.

So immediate relief is usually temporary. Although PEG can be used for longer terms. just that in view of recent worsening, investigation are needed.


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
Constipation In Children - Causes, Prevention, and Management

Simple definition for constipation is "Frequency of bowel movements less than 2 per week or passing of hard stools requiring excessive straining with or without presence of blood in stool" ......   Read full

Kindly advise regarding my son's stomach pain and loose motions.

.. common cause of abdomen pain is functional and it is related to multiple problems such as constipation, regurgitation of food, etc. I think the organic causes are already ruled out. But, we left with functional issues. I think your son may have ch...   Read full

Kindly suggest the most effective laxative for my mother's constipation.

Hi doctor, My mother, who is 80 years old, has diabetes, high BP and thyroid since last 15 years ... In the past one year, her constipation has increased and even high doses of laxatives do not ...   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Monkeypox Virus - Symptoms, Diagnosis, Treatment, Complications, and Prevention
Monkeypox is a zoonotic viral disease. This virus got its name as it was first noticed in laboratory monkeys in the late...  Read more»
Tomato Fever - Causes, Symptoms, Diagnosis, Treatment, and Prevention
Tomato fever is an unidentified and fast-spreading type of viral infection seen in young children. Scroll down to know m...  Read more»
Histrionic Personality Disorder - Causes, Signs, Symptoms, Diagnosis and Treatment
Histrionic personality disorder causes variations in the thinking ability of a person. Read this article to know more.  Read more»

Ask your health query to a doctor online?

Ask a Medical Gastroenterologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.